Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Las Vegas, NV

June 4, 2020San Bernardino County, California; Clark County, Lincoln County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jun 4, 2020, 1:45 PM PDT for San Bernardino County, California; Clark County, Lincoln County, Nevada; Mohave County, Arizona. It took effect at Jun 5, 2020, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2020, 1:45 PM PDT (20:45 UTC)
In effect from
Jun 5, 2020, 11:00 AM PDT
Expired
Jun 5, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4152 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS85 KVEF 042045
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
145 PM PDT Thu Jun 4 2020

AZZ101-102-CAZ229-NVZ461-463-465-466-051500-
/O.UPG.KVEF.FW.A.0004.200605T1800Z-200606T0300Z/
/O.NEW.KVEF.FW.W.0008.200605T1800Z-200606T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Sheep Range-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
145 PM PDT Thu Jun 4 2020 /145 PM MST Thu Jun 4 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM FRIDAY FOR STRONG
WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 102, 229, 461, 463,
465, AND 466...

The National Weather Service in Las Vegas has upgraded to a Red 
Flag Warning, which is in effect from 11 AM to 8 PM PDT /8 PM MST/
Friday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. 
  In Nevada...Fire weather zones 461, 463, 465, and 466. In 
  California...Fire weather zone 229. 

* TIMING...Late Friday morning into Friday evening.

* WIND...South winds 25 to 35 mph gusting 35 to 45 mph.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will have the potential to
  spread rapidly. Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
2 follow-up statements
799 
WWUS85 KVEF 051113
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
413 AM PDT Fri Jun 5 2020

AZZ101-102-CAZ229-NVZ461-463-465-466-060300-
/O.CON.KVEF.FW.W.0008.200605T1800Z-200606T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Sheep Range-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
413 AM PDT Fri Jun 5 2020 /413 AM MST Fri Jun 5 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 
8 PM THIS EVENING FOR STRONG SOUTH WINDS AND LOW RH FOR MUCH OF
SOUTHEAST NEVADA AND NORTHWEST ARIZONA INCLUDING THE COLORADO
RIVER VALLEY OF SAN BERNARDINO COUNTY CALIFORNIA...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. 
  In Nevada...Fire weather zones 461, 463, 465, and 466. In 
  California...Fire weather zone 229. 

* TIMING...Late this morning into this evening.

* WIND...South winds 25 to 35 mph gusting 35 to 45 mph.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will have the potential to
  spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
126 
WWUS85 KVEF 060253
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
753 PM PDT Fri Jun 5 2020

AZZ101-102-CAZ229-NVZ461-463-465-466-060400-
/O.EXP.KVEF.FW.W.0008.000000T0000Z-200606T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Sheep Range-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
753 PM PDT Fri Jun 5 2020 /753 PM MST Fri Jun 5 2020/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING FOR STRONG SOUTH WINDS AND LOW RH FOR MUCH OF SOUTHEAST
NEVADA AND NORTHWEST ARIZONA INCLUDING THE COLORADO RIVER VALLEY
OF SAN BERNARDINO COUNTY CALIFORNIA...

Winds will continue to subside this evening and overnight as
humidity values recover to 25 to 50 percent. The Red Flag Warning
will be allowed to expire at 8 pm PDT.

$$

weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jun 4, 11:31 AM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 4, 11:31 AM PDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1131 AM PDT Thu Jun 4 2020

.SYNOPSIS...Hot conditions today will break Friday as a low
pressure system swings up across Southern California and toward the
Four Corners region Friday night. A broad area of low pressure will
then move over the western states this weekend and early next week
with breezy afternoon winds and significant cooling.

&&

.SHORT TERM...Today through Saturday.
For today, the main weather concern continues to be the excessive
heat across Death Valley, southern Nevada, and the Colorado River
Valley. While most guidance actually has decreased temperatures a
degree or so this morning, hourly trends are above this point
yesterday and did not feel confident in lowering temperatures are
this point. So no changes to the temperature forecast or warning
areas.

Beyond the heat, some isolated showers and thunderstorms with the
passage of this low today and tomorrow is the next area of focus.
At least today, another round of isolated convection off the
Sierra range looks possible, which could impact KBIH. HRRR
continues to advertise the potential for some strong outflow winds
and proximity soundings do show very dry lowest 300 mb so this
will need to be watched closely this afternoon. The better chance
for convection looks to be again tomorrow afternoon as the low
pushes onshore. There is still quite a question on whether this
low will push farther south and swing wide of its current track.
if so, these PoPs may decrease substantially, but for now, there
is still synoptic and hi-res backing on another round of isolated
convection for northern Inyo through Esmeralda and into central
Nevada tomorrow as well. Will address fire weather implications in
the Fire Weather section below.

Secondarily, while winds tomorrow will be breezy region wide,
advisory criteria looks to be met across the western Mojave
desert, if not the next few days. Farther west, winds aren't as
impressive, but may be high enough to warrant a Lake Wind Advisory
for tomorrow as well. Thus, a few wind products may be warranted
this afternoon as well.

.LONG TERM...Sunday through Thursday.
After Saturday, the aforementioned system will push quickly to the
northeast and a broader area of low pressure will take shape over
the Northwest. The low axis looks to push over the area Sunday and
that will result in much cooler temperatures region wide. Highs in
Las Vegas will likely only reach the 80s.

Moving into next week, the broader low moves east and some quasi-
zonal, perhaps weak ridging will set up over the western CONUS
through mid-week. The ridge strength is up for debate between the
synoptic models when looking at cluster analysis for Wednesday.
NBM temperatures are leaning more towards a fast warm up for the
latter half of the week so it appears to be trending the direction
of the stronger ridging. This makes sense given the ECMWF ensemble
clustering steadfastly indicating a more amplified ridge vs the
overall mean. So no changes to the NBM in the long term.

&&

.FIRE WEATHER...
With the continued expectation for gusty winds and very dry
conditions across Mohave/Clark/Lincoln counties tomorrow, will be
upgrading the Fire Weather Watch to a Red Flag Warning tomorrow
through coordination with the GACC and neighboring offices. There
is some potential for fire starts due to lightning across the
Sierra north of Mount Whitney both this afternoon and again
Friday, but this should be very isolated. QPF is fairly impressive
as well per the HREF, especially tomorrow. As a result of decent
QPF generation and the isolated nature of the lightning potential,
did not feel confident enough to warrant any fire products for
lightning in Inyo or Esmeralda at this time.

&&

.AVIATION...For McCarran...For today, expecting an increase in
south-southeasterly winds slowly shifting to an eventual
southwesterly direction by this evening. Gust potential could
increase to 20-25kts this afternoon with VFR high clouds
developing as well. This may result in some configuration issues,
especially as winds initially increase this afternoon. After
sunset, this should subside and stay southwesterly before becoming
light in the early morning. Another increase in southeasterly
winds is expected again tomorrow afternoon, with gust potential
possibly over 30 kts as well.

For the rest of southern Nevada, northwest Arizona and southeast
California...The main aviation hazard for the region today will be
some isolated -TSRA possible in the vicinity of KBIH which could
produce some gusty outflow winds for the terminal and create some
turbulence for approaches over the Sierra. This looks like it will
be between 21-00Z for the most part then pushing to the north of
the terminal afterwards. Other locations across the region will be
looking at gusty afternoon winds and VFR cloud development but
overall low impacts.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSIONS/AVIATION...TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.